Suggest ways to manage depression and IBS when on Metformin

default
Posted on Fri, 12 Jun 2015 in General Health
Question: I am t2 diabetic. I take 5mg glyburide and 500mg metformin 3 times a day with meals. Other meds are Cymbalta 60mg, atenonol for heart palp.(mitral valve regurgitation+2). I have experienced bowel changes fall of 2013. We vacationed in Hawaii March 26-April 3 2014. I got sick on 4/1-naseau,diarreha,headache through 4/8. I called doc and said about being in Hawaii, symptoms and he scheduled a colonoscopy 4/26. Continued diarrhea through the month-no suggestion for relief. GI doc removed 2 pre-cancerous polyps and another polyp. Still diarrhea 2 weeks later went to ER found campylobacter, antibiotic and test showed it was gone. Ever since, I have had diarrhea and explosive diarrhea, cramps, bloating, nausea, tons of mucus, sweating and lately some blood. I have to strain to go at times with painful groans- but stool is NOT hard but on the runny side of soft. I threw a fit and had them check for parasites but no common ones found(Hawaii, road side fruit stand, salads etc.) I still have not ruled out a rogue parasite-no one has looked at what has come out! I am so miserable, I feel exhausted constantly and sleep a lot. Docs will not recognize that metformin could be the culprit. At 1000mg 2 times a day I had issues- so the reduction-but when I ask to change to other meds. was told it is not the problem, they are expensive, can increase glypizide but it causes lows(last A1C 7.5) so here I am! The diagnosis is it is IBS with constipation. REALLY! That came from 5 months ago when I told them bm's started with passing little hard balls (small amount) followed by diarrhea. That changed to no hard balls to all water. I use probiotics, tried fiber which really made more gas, upset stomach. If soft bm is formed it is narrow and grooved or narrow and flattened. Any thoughts or HELP!
doctor
Answered by Dr. Binu Parameswaran Pillai 2 hours later
Brief Answer:
Measures to improve depression and IBS. Reduce Metformin and observe

Detailed Answer:
Good day,

Noted your concerns and really sorry to hear about it. I can imagine how miserable it is.

I did notice that, you have had bowel issues even in 2013, even before your trip to Hawai. So you must have had a pre existing condition which might have got worsened by Hawai trip. I doubt if the polyps had any role in these symptoms at all !!!. However, sice they were precancerous, you need follow up scans.

You could stop Metformin for 2 weeks and see if there is any change in your bowel habits. Yes, sugars might go up a bit and we may need to modify Glyburide dose or may need to add insulin. But if the symptoms are due to Metformin, you will feel the difference in a week to 10 days.

Diabetic diarrhea is another thing to consider. You may have to discuss with your gastroenterologist about it.

Try adding Yougurt with live cultures twice a day to your diet. Continue other probiotics. You may also try with pills like Amitryptylline at night.. This will tackle depression as well as IBS ( if any). But you need prescripion from your PCP or endocrinologist.

Avoid alcohol and smoking. Drink clean water. Eat fresh fruits.


Regards
Binu
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Binu Parameswaran Pillai

Endocrinologist

Practicing since :2003

Answered : 1418 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,  
Medical Procedures

Recent questions on  Colonoscopy

doctor1 MD

Had a colonoscopy about 3 weeks ago and ever since I ve had a bloody nose. Not profusely, but to blow my nose or if I have an itch inside, my nose...

doctor1 MD

Hi there. I had a colonoscopy avout two months ago now. The first month I missed my period and my doctor said it was expected since I was suppsed...

doctor1 MD

Recommended medications for alopecia. Are they effective? Do they have any side effect? 0 answers, 5 views Posted in: Hair Loss Edited 3 minutes...

doctor1 MD

My mother is 94 and just had a ct scan. The CT was negative. Her doctor wants to perform colonoscopy but there is a big concern with possible...

doctor1 MD

I have a constriction in the descending colon cancer or scar tissue due to inflammation?

doctor1 MD

i was in renal and liver failure due large vol blood loss surgery 8 days before rec 2 abc transfusion all organs compromised and prescribed...

doctor1 MD

Hi, Dr. My PCP put me on 5,000 units of vitamin D a few months ago due to severe fatigue every day. For a few days I took 1000 units of vit. D at...

Get personalised answers from verified doctor in minutes across 80+ specialties

151 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2